Aa
A
A
Close
Avatar universal
iv site swollen and red in both arms and also have a rash on my upper torso and chest and back area
i have been in the hospital for a couple of days.  they put an iv into one arm just below the elbow on the fore arm (about an inch lower) now it is swollen and red about 2 inches long and about half inch to an inch wide.  they took that one out and put another one in the other arm same place.  it now is red about an inch long, but not swollen.  the first one was in for about 48 hours and the other one was in about 16 hours.  now that i have been home for about 6 hours i have noticed a rash come up on the front of my torso including breasts, and on my back.  could they be related, or maybe it is just a fluk.
Cancel
8 Answers
Page 1 of 1
Avatar universal
tmv
The swollen and red iv sites are simply infiltrated iv sites. This means that fluid leaked out of the vein into the tissue surrounding it (under the skin). It's very common and happens more when you are dehydrated or have had strong antibiotics put through the vein or pain meds. Apply a warm moist compress to the areas 3-4 times a day for about 15 minutes each time.

You should call your dr and let them know about your rash. It could be an allergy to an antibiotic or some med that you have had. I'd take 2 benadryl's to help with it. Why were you in the hospital? Did you have antibiotics or possibly potassium in your iv?

Hope you feel better soon and keep us posted.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
i was in the hospital for abdominal pain and naesea mostly.  i was given potassium through the iv solution and strong pain medicine i am feeling some better except for the rash and swollen iv sites.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
tmv
I'd let your dr know about the rash. Maybe he can tell you what meds if any that could have caused it. Try the warm compresses and glad you're feeling better.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I was in the hospital two weeks ago for kidney stones; I had antibiotics and pain killers by IV for 3 days.  The site was hot and swollen when they took it out but now the other bruises have healed and the IV site is still sore and the vein is hard from the entry point to further up my arm where the vein goes deeper.  It doesn't seem to be getting better; is this normal?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
SHOULD A IV BE PUT IN THE SAME ARM AS THE DVT?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
SHOULD A IV BE PUT IN THE SAME ARM AS THE DVT'
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
i had an iv put in my arm and now it is hard and hot red and swallen what do i do
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
my son had an iv placed in lt arm in ambulance it blew  put it in the rt arm. after he came home from hospital he developed infection had the sites drained. had repeated visits to the docs to drain them. had surgery to get rid of infection in lt arm  went to hospital a few months later had iv placed in arm. was releases and two days later arm was twice the size as the other one. warm compresses did not help. he was admitted to hospital and is going to have surgery again to drain infection. Why does this keep happening?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
2020005 tn?1472427714
Blank
KTowne commented on KTowne's status
1 hr ago
Avatar universal
Blank
2093372 tn?1473261554
Blank
aiyanas_momma commented on photo
17 hrs ago
Blank
Menstrual Tracker
Track your cycles
Start Tracking Now
Blank
Weight Tracker
Reach your weight goals
Start Tracking Now
Top Women's Health Answerers
Women's Health Community Resources